Texas, 2002

Hail in Texas, April 26, 2002

April 26, 2002 · NWS MAF · 3 events in 2 counties and zones

An isolated severe thunderstorm developed and moved northeast across the Rio Grande River into southern Brewster County during the early evening of the 26th. which covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated severe thunderstorm developed and moved northeast across the Rio Grande River into southern Brewster County during the early evening of the 26th. The storm produced hen egg size hail as it crossed the river...which covered the ground. Dime size hail was also reported at the Big Bend National Park headquarters located at Panther Junction. The largest hail fell over open range land and on park property...therefore no crop damage was reported.A supercell thunderstorm also formed and moved into the western Permian Basin later in the evening. This storm produced dime size hail near Seminole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 26, 1:59 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 26, 1:59 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT FRI APR 26 2002

COOL AIR AND LOW CLOUDS KEPT MOST OF THE AREA IN A STABLE AIR MASS
SO FAR TODAY.  AS OF 19Z SFC WARM FRONT WAS STILL LOCATED WELL TO THE
SOUTH OF THE AREA JUST NORTH OF A DRYDEN TO JUNCTION TO MARBLE FALLS
LINE...AND STRUGGLING TO MOVE NORTHWARD. PRESSURE FALLS WERE STARTING
TO TAKE PLACE ON A MORE WIDESPREAD SCALE BY 18Z TODAY...INDICATING
THAT THE SFC LOW WAS STARTING TO TAKE SHAPE ACROSS ERN NM.  WINDS
CONTINUE TO INCREASE OUT OF THE SOUTH OFF THE SURFACE ON THE VWP AT
KMAF.  WARM FRONT SHOULD START MAKING ITS WAY NORTH THIS EVENING AS
THE LOW PRESSURE AREA IN SOUTHERN CO/EASTERN NM CONTINUES TO
DEVELOP.  ALL THIS POINTING TO THUNDERSTORM DEVELOPMENT TAKING PLACE
LATER THIS EVENING WHEN THE UPPER LOW NOW OVER SOUTHERN CA MOVES A
LITTLE CLOSER AND CAN HELP SPARK THE ACTIVITY.  THUNDERSTORMS WILL
DEVELOP TO THE WEST AND THEN RACE EAST INTO MORE STABLE AIR WEAKENING
AS THEY GO.  MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL WITH
THESE STORMS.  THREATS CONTINUE TO DIMINISH FOR EASTERN AREAS AS THIS
COOL AIR HANGS AROUND...BUT WILL LEAVE SEVERE WORDING IN ZONES FOR
NOW...AND LET A LATER UPDATE REMOVE IF STORMS DONT SIGNIFICANTLY
INTENSIFY. CUMULUS STARTING TO DEVELOP OVER THE DAVIS MOUNTAINS AT
230PM THIS AFTERNOON IN VICINITY OF WHERE DRYLINE WILL PROBABLY
INITIALLY SET UP...AND WHERE THERE IS A GENERAL AREA OF CONVERGENCE
AT THE SURFACE.

TOMORROW WILL BE WARM AND DRY AS OPPOSED TO THE PRESENT WEATHER.
THE UPPER LOW WILL EXIT TO THE NORTHEAST...AND WINDS WILL SHIFT TO A
WESTERLY DIRECTION OVER MOST OF THE AREA BRINGING IN DRY SURFACE
AIR.  TEMPERATURES WILL BE SIGNIFICANTLY WARMER OVER THE NORTHERN
AND NORTHEASTERN COUNTIES WITH HIGHS REACHING INTO THE MID 80S.
THE SAME FOR SUNDAY AS WE TRANSITION INTO A MORE ZONAL FLOW PATTERN
ALOFT.

FOR THE EXTENDED...CONTINUED WARM TREND FOR THE WORK WEEK...
ANTICIPATE LITTLE OR NO CHANGE FOR THE CURRENT EXTENDED FORECAST.

MAF  57/85/55/88    4000
LSA  55/84/53/87    5000
6R6  63/90/58/91    3000
MRF  51/80/45/83    3000
CNM  54/84/53/89    3000

.MAF...
TX...NONE.
NM...NONE.

20

In the hours before

Special weather statement, Apr 26, 1:30 PM CST, 5 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI APR 26 2002

.SYNOPSIS...
A WARM FRONT...LOCATED ACROSS FAR SOUTHWEST TEXAS AND THE LOWER
TRANS PECOS REGION...WILL MOVE NORTH ACROSS THE AREA THROUGH
FRIDAY EVENING.  MEANWHILE...A DRYLINE WILL TAKE SHAPE NEAR
THE TEXAS AND NEW MEXICO BORDER.  IN ADDITION...A STRONG UPPER LEVEL
TROUGH WILL MOVE INTO THE SOUTHWEST U.S. FRIDAY EVENING...AND ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO BY SATURDAY MORNING.

.THUNDERSTORM THREATS...
LOW LEVEL CLOUD COVER CREATED A SOMEWHAT STABLE AIRMASS ACROSS THE
TRANS PECOS REGION...THE PERMIAN BASIN...AND SOUTHEAST NEW MEXICO
FRIDAY MORNING.  AS THE WARM FRONT APPROACHES THROUGH FRIDAY
EVENING...SOUTH WINDS ALONG WITH LOW LEVEL MOISTURE WILL INCREASE.
ALSO...LOW LEVEL CLOUDINESS WILL DECREASE FROM THE SOUTHWEST LATE
FRIDAY AFTERNOON...ALLOWING FOR STRONGER SURFACE HEATING ACROSS
SOUTHWEST TEXAS...AND INCREASING ATMOSPHERIC INSTABILITY.

THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON ACROSS THE HIGHER
TERRAIN OF SOUTHWEST TEXAS...WHERE PLENTY OF SUNSHINE WILL CREATE AN
UNSTABLE ENVIRONMENT...AND EASTERLY LOW LEVEL WINDS PROVIDE AN
UPSLOPE SOURCE OF LIFT.

AS THE EFFECTS OF THE UPPER LEVEL TROUGH APPROACH THE AREA LATE THIS
AFTERNOON AND THIS EVENING...THUNDERSTORM ACTIVITY WILL INCREASE
ACROSS THE TRANS PECOS REGION...THE PERMIAN BASIN...AND FAR SOUTHEAST
NEW MEXICO...NEAR THE DEVELOPING DRYLINE.

FORECASTED WIND FIELDS AND INSTABILITY INDICATED THAT SOME STORMS
THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE.  THE MAIN THREATS FROM
STORMS WEST OF THE PECOS RIVER LATE THIS AFTERNOON WILL BE LARGE HAIL
AND DAMAGING WINDS.  AS STORMS AFFECT AREAS EAST OF THE PECOS RIVER
THIS EVENING AND TONIGHT...THE MAIN THREAT WILL TRANSITION TO MAINLY
LARGE HAIL...WITH A LESSER THREAT OF DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

LINDLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brewster

When
April 26, 6:30 PM CST
Where
Brewster County, Panther Junction
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
29.300, -103.300

Hail, Brewster

When
April 26, 6:50 PM CST
Where
Brewster County, 43 mi ENE of Study Butte
Measured
2 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
29.550, -102.867

Hail, Gaines

When
April 26, 8:30 PM CST
Where
Gaines County, 1 mi W of Seminole
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -102.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293405, 5293406, 5293407.